Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 356, NWS Fort Worth, TX

August 12, 2003Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 12, 2003, 7:00 PM CDT for Grayson County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2003, 7:00 PM CDT (00:00 UTC)
Expired
Aug 12, 2003, 8:00 PM CDT
In force
60 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2501 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:01 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 12, 4:01 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FINAL NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
401 PM CDT TUE AUG 12 2003

.PUBLIC DISCUSSION...300 PM CDT
MAIN ITEM OF INTEREST THIS EVENING IS THE PIECE OF UPPER LEVEL
ENERGY NEARING OKLAHOMA CITY THIS AFTERNOON. THIS FEATURE WILL
MOVE SOUTHWEST TO NEAR THE RED RIVER NORTHWEST OF DALLAS BY AROUND
700 PM. THUNDERSTORMS ARE FIRING ON THE EASTERN SIDE OF THE UPPER
FEATURE...WHERE THE BEST DIVERGENCE LIES. THIS EVENING...I EXPECT
SCATTERED STORMS TO CROSS THE RED RIVER INTO NORTH TEXAS AS THE
ENERGY SLIDES INTO NORTHWEST TEXAS. MEANWHILE...THE MAIN UPPER LOW
NEAR CENTERVILLE IS SLOWLY MOVING WEST...WHICH IS DEVELOPING
SCATTERED ACTIVITY OVER THE SOUTHERN ZONES. THE NORTHERN ACTIVITY
HAS POTENTIAL FOR SOME ISOLATED DOWNBURST WINDS AND SOME HAIL.

AFTER THE UPPER ENERGY OVER OKLAHOMA MOVES AROUND THE PERIPHERY OF
THE MAIN UPPER LOW IN OUR SOUTHERN AREAS TONIGHT...THE MAIN LOW
SHOULD BEGIN MOVING OFF TO THE SOUTHWEST IN EARNEST. IT SHOULD MOVE
TO NEAR DEL RIO BY LATE WEDNESDAY AFTERNOON. AS THIS IS THE
CASE...WE SHOULD TRANSITION TO AFTERNOON AND EVENING CONVECTION
THURSDAY AS POSSIBLE SEABREEZE ACTIVITY MOVES NORTH ON LOW LEVEL
SOUTHERLY FLOW ON THE BACKSIDE OF THE SOUTHWEST LOW. BY
FRIDAY...SEVERAL MODEL RUNS IN A ROW HAVE BUILT STRONG RIDGING ALOFT
INTO NORTHEAST TEXAS. WITH THIS IN MIND...CONVECTION SHOULD RESIDE
FAR TO OUR WEST BY THAT TIME AS LOW LEVEL FLOW DIES OFF UNDER THE
STRONG RIDGE.

SATURDAY...I REINTRODUCED POPS FAR SOUTH AS A TROPICAL SYSTEM OR
WAVE MOVES INTO SOUTH TEXAS...SPROUTING POTENTIAL AFTERNOON
CONVECTION IN OUR FAR SOUTH. THIS MAY BE OPTIMISTIC...AS THE RIDGE
IS EXPECTED TO DOMINATE NORTH TEXAS. WILL HAVE TO WATCH AS THE
SYSTEM NEARS LATE THIS WEEK.

FCSTID = 30
DFW   70  87  71  92 /  30  30  30  20
ACT   68  88  70  91 /  30  40  40  20
PRX   68  86  69  90 /  40  30  30  20
DTO   67  87  68  91 /  50  30  30  20
TKI   68  87  69  91 /  40  30  30  20
DAL   70  87  71  92 /  30  30  30  20
TRL   68  86  70  90 /  30  40  40  20
CRS   69  87  71  91 /  30  40  40  20
TPL   68  88  71  90 /  30  40  40  30

.FWD...NONE.
Hazardous weather outlook, Aug 12, 3:50 PM CDT, 3 hours 10 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE EVENING
ALONG AND NORTHEAST OF A GRAHAM...TO HILLSBORO...TO CENTERVILLE LINE.
DAMAGING DOWNBURST WINDS...AND HAIL TO 1 INCH IN DIAMETER ARE
POSSIBLE.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH
TEXAS TONIGHT. CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
RAIN WILL ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. THE
RAIN CHANCES ARE EXPECTED TO DECREASE THIS WEEKEND AS AN UPPER LEVEL
RIDGE BUILDS INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS
EVENING ALONG AND NORTHEAST OF A GRAHAM...TO HILLSBORO...TO
CENTERVILLE LINE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:02 PM CDTSevere Thunderstorm WarningFWDGrayson58 min
Aug 12, 7:53 PM CDTSevere Thunderstorm WarningFWDDenton52 min
Aug 12, 7:59 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant46 min
Aug 12, 8:34 PM CDTSevere Thunderstorm WarningFWDTarrant56 min
Aug 12, 8:36 PM CDTSevere Thunderstorm WarningFWDTarrant54 min
Aug 12, 9:26 PM CDTSevere Thunderstorm WarningFWDDallas34 min
Aug 12, 9:27 PM CDTSevere Thunderstorm WarningFWDDallas33 min
Aug 12, 10:02 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant58 min
Aug 12, 10:10 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant50 min
Aug 12, 11:39 PM CDTSevere Thunderstorm WarningFWDEllis51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.